Skip to content
#Open journalism No news is bad news

Your contributions will help us continue to deliver the stories that are important to you

Support The Journal
Image: Shutterstock/GraCon Design

Warning about 'designer drug' after spate of overdoses in Cork and Dublin

The HSE believes a more potent drug is being sold as heroin.
Jul 28th 2016, 6:48 PM 20,926 35

A SPATE OF drug overdoses in Cork and Dublin in recent weeks has led the HSE to warn heroin users about a dangerous class of drug being sold as heroin.

Fentanyls are 600 times more powerful than morphine and the HSE says that it may be sold as ‘designer’ fentanyl or ‘synthetic’ heroin.

Health officials say that five deaths are being investigated in Ireland where fentanyl is implicated. It’s believed that in these fatal cases the drug had been either smoked or injected by users.

Fentanyl is a analgesic and used in both anaesthetics and as a strong painkiller. A number of black market fentanyls have been implicated in deaths where it has been assumed to be Heroin

“At this time it seems most likely that fentanyls may be sold in powder form possibly mixed with heroin or alternatively mixed with caffeine and paracetamol to mimic the effect of heroin,” the HSE said in a statement this evening.

Therefore the drug can be snorted, swallowed or prepared for injection. By any route this drug is very dangerous.

The effects of fentanyls can be “indistinguishable” from heroin so it is believed that heroin users may be using it unwittingly.

Support around drug and alcohol use is available on the HSE’s confidential helpline (1800 459 459) and through email support service helpline@hse.ie.

Information is also available on drugs.ie.

Read: Banned: The government is about to make some benzos and other prescription drugs illegal >

Read: Public bins for getting rid of drugs are being rolled out up North, but could they be introduced here? >

Send a tip to the author

Rónán Duffy

COMMENTS (35)

    Back to top